How To Spot Hormonal Acne, According To An Expert
As anyone who has ever had a breakout knows, not all pimples are created equal. Some are less sinister than others, and can be popped and gone in an instant. But others have serious roots, and can hurt enough to ruin an entire weekend. These deeper zits, which deserve their own special place in hell, could be popping up as a result of something more than just some clogged pores — they could be a result of your hormones. So how can you spot hormonal acne?
I spoke to Dr. Mara Weinstein of Schweiger Dermatology about how to determine what’s causing your breakouts. Hormonal acne comes from the testosterone in your body, and it may take more to treat it than just your run-of-the-mill topical cleanser/benzoyl/moisturizer combo. If you have any of the below symptoms that are indicative of hormonal acne, it may be worth consulting your gynecologist and dermatologist about starting a birth control method that’s been approved to treat acne. These pills (which according to Dr. Weinstein are Ortho Tri-Cyclen, Estrostep and Yaz) can help balance out your testosterone levels and reduce breakouts.
Here are five ways to tell if your acne might be hormonal, or if you just need to be more diligent about washing off your makeup before bed.
“Hormonally related acne is usually in the “beard distribution” or the area where a man would grow a beard including the chin, neck and jawline,” says Weinstein. “It can also be on the chest and back.”
According to Dr. Weinstein, if your acne flares up before your period there is likely a hormonal component. If you are having periodic bouts of breakouts, keep track to see if they correlate with the particular time of their lives
“Hormonal acne tends to be painful,” says Dr. Weinstein. “Sometimes you can get large painful cysts on the chin and jawline that are lodged under the skin and don’t come to a head.
Did your acne flare-ups start when you started on a new birth control? If they continue after the first three month trial period, they may actually be caused by your hormonal birth control method. Progestin-only pills, for example, can make your skin more oily, says Weinstein. If this is the case, talk to your gynecologist and dermatologist about switching — there are so many options out there, there’s no need to stick with one that’s messing with your skin!
Do you have regular periods, facial hair (coarse black chin hairs for example), and acne? “There may be an underlying cause for your acne, such as PCOS,” says Dr. Weinstein. “These patients should have a more in depth gynecologic and hormonal evaluation.”
Images: Bustle; Courtesy Of Brands